Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Louisville, KY

June 15, 2003Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 15, 2003, 2:40 PM EST for Perry County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 2:40 PM EST (19:40 UTC)
Expired
Jun 15, 2003, 3:45 PM EST
In force
65 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Perry County, IN

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 151942
FFWLMK
INC123-152145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EST SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 445 PM EST

* AT 239 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER APALONA...OR ABOUT 48 MILES WEST OF LOUISVILLE...NEARLY  
  STATIONARY.

RAINFALL SINCE 130 PM EST HAS BEEN 2 TO 2.5 INCHES ESPECIALLY EAST 
OF TELL CITY IN THE ORIOLE AND LEOPOLD AREAS OF EASTERN PERRY 
COUNTY. ADDITIONAL RAINFALL IN THE NEXT HOUR WILL BE 1 TO 2 
INCHES...LIKELY CAUSING SIGNIFICANT FLASH FLOODING. 

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3809 8684 3796 8677 3810 8645 3814 8646
          3820 8647 3820 8658 3823 8661

$$

JB
1 follow-up statement
000 
WGUS73 KLMK 152050
FFSLMK
INC123-152200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EST SUN JUN 15 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EST FOR PERRY COUNTY
IN SOUTH CENTRAL INDIANA...

AT 345 PM LAW ENFORCEMENT OFFICIALS REPORTED BRANCHVILLE ROAD NEAR 
BRANCHVILLE WAS FLOODED WITH DEEP WATER. NO OTHER REPORTS HAVE YET 
BEEN RECEIVED. 

ADDITIONAL RAINFALL IN PERRY COUNTY MAINLY FROM TELL CITY EAST TO 
NEAR ORIOLE WILL BE 1/4 TO 1/2 INCH THROUGH 445 PM. ADDITIONAL 
FLOODING PROBLEMS WILL BE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:50 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUN 15 2003

SHORT TERM:

VERY SHORT TERM IS HOW TO HANDLE FLOOD WATCH. MODEL MASS FILEDS NOT
SO DIFFERENT NEXT 24 HRS... BUT CONSIDERABLE VARIETY OF QPF OFFERED
NEVERTHELESS.  WATER VAPOR IMAGERY AT MID AFTN SHOWING ELONGATED
WAVE ACRS CNTRL KY...DRIFTING EWD...WHILE POTENT S/W NOTED IN NE
ARKANSAS...LIFTED NEWD.  MEANWHILE OLE FNT HAS MADE IT ACRS THE OH
RIVER...AND WOULD NOT BE SUPRISED THAT IT MOVES NO FURTHER THE NXT
FEW DAYS. MM5 INDICATING PRECIPITABLE WATER VALUES 1.8 INCHES TNGT
AND THIS COMBINED WITH APRCHG ARKANSAS S/W...AND CONVG ALNG SAID
FNT...SHUD HELP INCREASE SHWR/TSTM CONVERAGE LATER THIS AFTN AND
EVNG. WE WILL EXTEND FLOOD WATCH TIL MIDNIGHT...SO EVNG SHFT DOES
NOT HAVE TO FIDDLE WITH ZONES IF THINGS BECOME ACTIVE.

ONE CAVEOT...PERSISTENT SHWRS/TSTMS IN ERN IND AND SRN
OHIO...LOCATED IN DEFORMATION OR CULL AREA...IN H5 FLOW TDA. MESO
ETA SHOWING DEFORMATION SETTING UP DURING THE WEE HOURS OVR OUR NRN
FORECAST AREA (FA) WITH TROPICAL-LIKE NOCTURNAL RAINS.  THIS IS NOT
TOTALLY OUT OF THE QUESTION...BUT CONFIDENCE LEVEL NOT THAT GREAT TO
HAVE A WATCH RUNNING ALL NIGHT...SINCE LCL MM5/GFS AND UMKET NOT
OFFERING THIS SOLUTION. WE WILL LET THE EVENING SHIFT EVALUATE THE
NEED FOR HEADLINES OVERNIGHT.

WITH FRONTAL BNDRY IN OUR AREA MONDAY...ALNG WITH EMBEDDED WAVE MOVG
THRU RGN IN SWLY FLOW ALOFT ... WILL AGAIN YIELD SOME SHWRS AND
TSTMS PRODUCING LCLY HVY RAIN. WILL KEEP LIKELY POPS GOING IN OUR
E-CNTRL AREAS...WITH 30-50 PCT ELSEWHERE.

HARD TO GET A FIRM HANDLE AT THIS POINT ON POP POTENTIAL FM
TUESDAY INTO WEDNESDAY...WITH NEBULOUS LOOKING PTN...AS A RESULT
WILL KEEP POPS IN THE LOW CHC CATEGORY.

.EXTENDED DISCUSSION...WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS EXTENDED FORECAST CYCLE ALTHOUGH GFS AND 0Z
MRF HAVE BOTH FLIPPED SOME IN THE DETAILS OF EXTENDED WEATHER. 12Z
GFS SUGGESTS YET ANOTHER INVERTED SURFACE TROUGH TO AFFECT KENTUCKY
ON THURSDAY ALTHOUGH THIS FEATURE IS POORLY RESOLVED AND IT QUICKLY
RETREATS SOUTH BY THURSDAY NIGHT. THE PERIOD OF LATE THURSDAY TO
EARLY SATURDAY LOOKS LIKE THE BEST BET FOR DRY WEATHER. BY LATE
SATURDAY AND INTO SUNDAY THE 0Z MRF SUGGESTS WAA PRECIPITATION WILL
SPREAD ACROSS THE LOWER OHIO IN RESPONSE TO TEXAS LOW PRESSURE. FOR
NOW WE WILL AVOID A FLOPPING FORECAST AND KEEP THE ENTIRE PERIOD DRY
ALTHOUGH BASED ON LATER MODEL DATA...MAY NEED TO ADD POPS TO NEXT
WEEKEND. NO REAL CHANGES TO EXTENDED TEMPS EITHER WITH NEAR CLIMO
THROUGH THE PERIOD.

.LMK...FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF CENTRAL KENTUCKY AND A
PART OF SOUTH CENTRAL INDIANA.

STUREY/JB
Hazardous weather outlook, Jun 15, 10:00 AM EST, 4 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL KENTUCKY WILL SERVE
AS THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL BE SLOW MOVING OR NEARLY STATIONARY...AND WILL
HAVE THE CAPACITY TO PRODUCE UP TO 3 INCHES OF RAIN IN A SHORT
PERIOD OF TIME. THIS AMOUNT OF RAIN FALLING ON ALREADY SATURATED
GROUND MAY PRODUCE FLASH FLOODING OF SMALL STREAMS AND CREEKS. IN
ADDITION...PONDING OF WATER ON ROADS AND UNDERPASSES WILL BE
POSSIBLE. A FLOOD WATCH CONTINUES IN EFFECT THROUGH 8 PM EDT FOR THE
KENTUCKY COUNTIES OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. SOME
OF THESE STORMS MAY ALSO HAVE THE POTENTIAL TO PRODUCE BRIEF PERIOD
OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:16 AM ESTFlash Flood WarningLMKJefferson29 min
Jun 15, 3:17 PM ESTFlash Flood WarningLMKHarrison118 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.